Georgia, 2014Hail in Georgia, May 18, 2014
May 18, 2014 · NWS JAX · 6 events in 2 counties and zones
A meandering frontal zone over southeast Georgia combined with a broad low amplitude trough provided enough lift and destabilization to trigger a severe storm which produced large hail over inland SE Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A meandering frontal zone over southeast Georgia combined with a broad low amplitude trough provided enough lift and destabilization to trigger a severe storm which produced large hail over inland SE Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 18, 7:14 PM EST, 46 minutes earlier.
Area forecast discussion, May 18, 7:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
814 PM EDT SUN MAY 18 2014
.UPDATE...
A WEAKENING FRONTAL BOUNDARY CONTINUES TO HOVER ACROSS SOUTHEAST
GEORGIA ALONG/JUST NORTH OF THE ALTAMAHA RIVER. WIDELY SCATTERED
STORMS HAVE FORMED NEAR THE BOUNDARY...AND WILL CONTINUE MAINLY
ISOLATED POPS FROM A HAZELHURST/BAXLEY/JESUP/BRUNSWICK LINE
THROUGH THIS EVENING...DIMINISHING OVERNIGHT. AREAS FURTHER SOUTH
WILL SEE MOSTLY CLEAR SKIES. LOWS TNGT WILL RANGE FROM THE UPPER 50S
TO LOWER 60S INLAND...WITH MID/UPPER 60S CLOSER TO THE COAST.
&&
.AVIATION...
VFR WILL GENERALLY PREVAIL FOR THE NEXT 24 HOURS...WITH SOME MVFR
AT GNV/VQQ LATE OVERNIGHT.
&&
.MARINE...
BENIGN CONDITIONS WILL CONTINUE TNGT...WITH ONSHORE WINDS AND SEAS
INCREASING MONDAY AND TUESDAY AS BACKDOOR COLD FRONT PUSHES ACROSS
THE WATERS.
RIP CURRENTS: LOW RISK TONIGHT...BECOMING MODERATE MONDAY AS ONSHORE
FLOW INCREASES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 59 80 59 84 / 10 20 20 0
SSI 65 76 65 78 / 20 20 10 10
JAX 62 82 63 82 / 10 10 10 10
SGJ 66 80 67 79 / 0 10 10 10
GNV 59 86 62 85 / 0 10 10 0
OCF 59 86 63 86 / 0 10 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/STRUBLE/GUILLET
Hazardous weather outlook, May 18, 4:35 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT SUN MAY 18 2014
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
535 PM EDT SUN MAY 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
AN APPROACHING COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO
SOUTHEAST GEORGIA THROUGH THIS EVENING.
RIVER FLOODING WILL CONTINUE ON THE SANTA FE RIVER BASIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ISOLATED AFTERNOON STORMS ARE POSSIBLE ON MONDAY AS A FRONT
WASHES OUT ACROSS THE AREA.
A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON MONDAY AND
TUESDAY AS THE ONSHORE FLOW INCREASES AGAIN.
RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE RIVER
BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 18, 7:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT SUN MAY 18 2014
GAZ133-135-190115-
APPLING-JEFF DAVIS-
818 PM EDT SUN MAY 18 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 915 PM
EDT...
AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTH OF HAZLEHURST...MOVING
SOUTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH...BAXLEY AND
SURRENCY THROUGH 915 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING
MAY BE REQUIRED.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3194 8233 3195 8228 3191 8222 3191 8213
3189 8213 3190 8211 3187 8210 3183 8205
3180 8211 3177 8209 3177 8213 3165 8214
3180 8255 3190 8271 3197 8254 3195 8249
3198 8248
TIME...MOT...LOC 0017Z 297DEG 28KT 3209 8266
ALLENHail, Appling
- When
- May 18, 8:00 PM EST
- Where
- Appling County, 6.26 mi NNE of Prentiss
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 31.880, -82.350
At least quarter size hail was reported 8 miles north of Baxley on U.S. Highway 1. The driver received a flat tire due to driving over the hail.
Hail, Appling
- When
- May 18, 8:04 PM EST
- Where
- Appling County, 5.8 mi NNE of Baxley
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.850, -82.320
Nickel size hail was reported.
Hail, Appling
- When
- May 18, 8:25 PM EST
- Where
- Appling County, 0.69 mi N of Surrency
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.730, -82.200
Quarter size hail was reported.
Hail, Wayne
- When
- May 18, 8:50 PM EST
- Where
- Wayne County, 2.45 mi WSW of Nesbit
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.590, -82.010
Quarter size hail was reported near Old Spivey Road.
Hail, Wayne
- When
- May 18, 8:55 PM EST
- Where
- Wayne County, 3.6 mi W of Nesbit
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.590, -82.030
Large hail estimated at ping pong ball size was reported along Old Spivey Road.
Hail, Wayne
- When
- May 18, 9:00 PM EST
- Where
- Wayne County, 0.91 mi SW of Jesup
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.590, -81.890
Half dollar to ping pong ball size hail was reported in Jesup.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 18, 2014$77,000 · 1.75 in hail · 3 events
- Tornado and Hail in Montana, May 18, 2014EF0 · 45 events
- Tornadoes and Hail in Nebraska, May 18, 2014EF0 · 16 events
- Hail in Wyoming, May 18, 20142.75 in hail · 5 events
- Damaging Wind in Oregon, May 18, 2014$11,000 · 55 kt wind · 1 event
- Hail in Wyoming, May 18, 20140.88 in hail · 2 events
- Flood in Iowa, May 18 to 22, 20141 event
- High Wind in California, May 18, 201452 kt wind · 1 event
- Waterspout in Eastern Pacific Coastal Waters, May 18, 20141 event
- Damaging Wind in Wyoming, May 18, 201455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508516, 508517, 508518, 508519, 508520, 508521.